• Case ref:
    201103247
  • Date:
    July 2012
  • Body:
    Greater Glasgow and Clyde NHS Board - Acute Services Division
  • Sector(s):
    Health
  • Subject:
    Clinical treatment / Diagnosis
  • Outcome:
    Not upheld, no recommendations

Summary
Mrs C complained about the care and treatment she received at a dermatology clinic for a lesion on her breast. Mrs C developed a rash that spread to both breasts and was of the view that Dermol 500 (a moisturiser with antiseptic agent) was the underlying cause of scarring to her breasts. Mrs C was seen frequently over a five month period and was prescribed various topical creams. Mrs C also said that one of the doctors had not examined her and felt that, had he done so, the problems she experienced could have been avoided.

In response to the complaint, the board advised that they did not believe that this cream was the cause of the rash. However, they said that Mrs C had been advised to avoid using it.

We did not uphold Mrs C's complaint. Our medical adviser was unable to identify the cause of the rash, but considered that it was unlikely to be Dermol 500 as it is a moisturiser widely used for adults and children, and allergic reactions are very uncommon. The clinic had conducted a patch skin test but did not include the agents within Dermol 500. Whilst, therefore, there is a small possibility that an allergy could occur, we considered that the clinic took reasonable action in advising Mrs C to stop using it. Also, although it is unclear how thoroughly the doctor examined Mrs C, the clinical records reflected that a visual examination was carried out. We considered that a physical examination would not have been expected in this case.

We also considered that the strength of the topical steroid prescribed as a short-term measure was appropriate and would not have caused significant thinning of the skin. A biopsy result showed Mrs C's skin to be eroded in a relatively superficial way. We concluded that Mrs C's overall treatment was appropriate and that residual staining of the skin was likely due to the severe rash.